Advances in Applied Probability

Multitype Bienaymé--Galton--Watson processes escaping extinction

Serik Sagitov and Maria Conceição Serra

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In the framework of a multitype Bienaymé--Galton--Watson (BGW) process, the event that the daughter's type differs from the mother's type can be viewed as a mutation event. Assuming that mutations are rare, we study a situation where all types except one produce on average less than one offspring. We establish a neat asymptotic structure for the BGW process escaping extinction due to a sequence of mutations toward the supercritical type. Our asymptotic analysis is performed by letting mutation probabilities tend to 0. The limit process, conditional on escaping extinction, is another BGW process with an enriched set of types, allowing us to delineate a stem lineage of particles that leads toward the escape event. The stem lineage can be described by a simple Markov chain on the set of particle types. The total time to escape becomes a sum of a random number of independent, geometrically distributed times spent at intermediate types.

Article information

Source
Adv. in Appl. Probab. Volume 41, Number 1 (2009), 225-246.

Dates
First available in Project Euclid: 21 April 2009

Permanent link to this document
http://projecteuclid.org/euclid.aap/1240319583

Digital Object Identifier
doi:10.1239/aap/1240319583

Mathematical Reviews number (MathSciNet)
MR2514952

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 92D25: Population dynamics (general)

Keywords
Bienaymé--Galton--Watson process decomposable escape from extinction multitype wild-type branching process

Citation

Sagitov, Serik; Serra, Maria Conceição. Multitype Bienaymé--Galton--Watson processes escaping extinction. Adv. in Appl. Probab. 41 (2009), no. 1, 225--246. doi:10.1239/aap/1240319583. http://projecteuclid.org/euclid.aap/1240319583.


Export citation

References

  • Athreya, K. B. and Ney, P. E. (1972). Branching Processes. Springer, New York.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes. John Wiley, New York.
  • Geiger, J. (1999). Elementary new proofs of classical limit theorems for Galton--Watson processes. J. Appl. Prob. 36, 301--309.
  • Haccou, P., Jagers, P. and Vatutin, V. A. (2007). Branching Processes: Variation, Growth and Extinction of Populations. Cambridge University Press.
  • Iwasa, Y., Michor, F. and Nowak, M. A. (2003). Evolutionary dynamics of escape from biomedical intervention. Proc. R. Soc. London B 270, 2573--2578.
  • Iwasa, Y., Michor, F. and Nowak, M. A. (2004). Evolutionary dynamics of invasion and escape. J. Theoret. Biol. 226, 205--214.
  • Lyons, R., Pemantle, R. and Peres, Y. (1995). Conceptual proofs of $l\rm logl$ criteria for mean behavior of branching processes. Ann. Prob. 23, 1125--1138.
  • Serra, M. C. and Haccou, P. (2007). Dynamics of escape mutants. Theoret. Pop. Biol. 72, 167--178.
  • Sevast'yanov, B. A. (1971). Branching Processes. Nauka, Moscow (in Russian).
  • Taib, Z. (1992). Branching Processes and Neutral Evolution (Lecture Notes Biomath. 93). Springer, Berlin.